Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 180, NWS Dodge City, KS

July 18, 2000Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2000, 10:41 PM CDT for Ellis County, Trego County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 10:41 PM CDT (03:41 UTC)
Expired
Jul 18, 2000, 11:45 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 11:40 PM CDTThunderstorm Wind 55 MHays, KS
Jul 18, 11:40 PM CDTThunderstorm Wind 55 MHays, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 190341
SVRDDC
KSC051-195-190445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1145 PM CDT

* AT 1041 PM CDT...RADAR INDICATED AND SPOTTERS REPORTED A LINE OF
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
  WAKEENEY TO 23 MILES SOUTH OF WAKEENEY...OR ALONG A LINE EXTENDING
  FROM 5 MILES NORTH OF WAKEENEY TO 17 MILES NORTH OF NESS CITY...
  MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  ELLIS AT 1110 PM CDT.
  HAYS...SCHOENCHEN AT 1130 PM CDT.
  VICTORIA AT 1140 PM CDT.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES.
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3918 10000 3870 10005 3869 9904 3913 9901

&&

HPOAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT TUE JUL 18 2000

FORECAST CHALLENGES WILL BE TEMPERATURES ON WEDNESDAY AND THEN CHANCE
FOR THUNDERSTORMS WEDNESDAY NIGHT.

UPPER AIR ANALYSIS FROM THIS MORNING SHOWED A SHORTWAVE MOVING EAST
ACROSS KANSAS AND NEBRASKA.  FARTHER WEST, A SPEED MAX WAS ANALYZED
AT 250 MB OVER NEVADA/UTAH IN A STRENGTHENING BELT OF UPPER LEVEL
WESTERLY FLOW.  MODELS HAVING A HARD TIME WITH THIS FEATURE BUT
WATER VAPOR LOOP SHOWS IT PROGRESSING INTO THE NORTHERN HIGH
PLAINS THIS AFTERNOON.  NOT MUCH CONVECTION GOING ON OVER THE FRONT
RANGE OF THE ROCKIES AT THIS TIME COMPARED TO YESTERDAY AT THIS
TIME.  MOST SIGNIFICANT CONVECTION LOCATED OVER NEW MEXICO AHEAD OF
A DISTURBANCE THAT HAS BEEN ROTATING AROUND THE UPPER HIGH.

850 MB ANALYSIS SHOWED A LOW PRESSURE SYSTEM OVER WESTERN SOUTH
DAKOTA WITH A BAROCLINIC ZONE EXTENDING SOUTHEAST TOWARD THE MID
MISSISSIPPI VALLEY.  LOW LEVEL MOIST AXIS EXTENDED ALONG THIS
BOUNDARY FROM KLBF TO KTOP.

THINK THAT THUNDERSTORMS SHOULD STAY TO THE NORTH OF THE CWA TONIGHT
WHERE THE BEST LOW LEVEL CONVERGENCE AND MOISTURE IS.  HOWEVER,
CANNOT TOTALLY RULE OUT WIDELY SCATTERED EVENING STORMS IN THE
WEST AND A SLIGHT CHANCE IN THE NORTH LATER TONIGHT.  WIDE
VARIATION IN THE GUIDANCE TEMPERATURES FOR HIGHS ON WEDNESDAY.
ETA/AVN BRING A BOUNDARY SOUTH INTO THE AREA THROUGH THE DAY.  THIS
WILL BE DEPENDANT ON HOW BIG OF A COMPLEX FORMS AND MOVES ACROSS
THE PLAINS TONIGHT.  FOR NOW WILL BANK ON THIS NOT BEING A
SIGNIFICANT PLAYER AND GO WITH THE WARMER FWC TEMPERATURES.

REMAINS OF FRONTAL BOUNDARY THAT PASSED TO OUR SOUTH A FEW DAYS AGO
SLOWLY MOVES BACK TO THE NORTH ON WEDNESDAY.  WITH CONSIDERABLE LOW
LEVEL MOISTURE TO WORK WITH AND THE STRONGER SHORTWAVE NOW OFF THE
CALIFORNIA COAST APPROACHING THE REGION, DON'T SEE WHY WE WON'T
HAVE A PRETTY GOOD CHANCE FOR THUNDERSTORMS ON WEDNESDAY NIGHT,
WITH SOME SEVERE, SIMILAR TO SPC'S SOLUTION.

THURSDAY WILL BE COOLER WITH THE BOUNDARY BACK TO OUR SOUTH SO WILL
KEEP HIGH TEMPS IN THE 80S.

EXTENDED FORECAST

GENERAL TREND OF THE MODELS THROUGH SUNDAY IS TO KEEP THE AREA UNDER
NORTHWEST FLOW. BEING ABLE TO TIME WHICH DAYS WILL AND WILL NOT HAVE
PRECIP THIS FAR OUT ARE ALWAYS A PAIN UNDER THIS REGIME...AND THUS
KEEP THE FORECAST AS IS WITH A CHANCE OF STORMS EACH DAY. ALSO WITH
THIS PATTERN TEMPERATURES AT OR SLIGHTLY BELOW NORMAL LOOKS TO BE
THE WAY TO GO.

MODEL SOLUTIONS BEGIN TO DEVIATE TOWARDS MONDAY. THE MRF KEEPS US
UNDER NORTHWEST FLOW ALOFT BUT THE ECMWF WANTS TO TRANSITION BACK TO
THE UPPER HIGH CENTERED OVER KS WITH THE RIDGE EXTENDING NORTH INTO
THE DAKOTAS. GIVEN THAT THE MRF GIVES NO INDICATION UNTIL AT LEAST
THURSDAY THAT THE RIDGE WILL EVEN BEGIN TO HEAD EAST...WILL RULE OUT
THE ECMWF SOLUTION AT THIS TIME...AND GO WITH A PERSISTENCE FORECAST.

WILL ADJUST LOCAL 8 TO 10 DAY FORECAST TO -SLIGHTLY BELOW NORMAL
TEMPS- GIVEN NORMALS FOR THE 26TH THROUGH 28TH ARE 93/4 AND 68. ALSO
GIVEN THE POSSIBILITIES OF PRECIP EACH DAY AS NORTHWEST FLOW
CONTINUES...WILL UP PRECIP TO THE -ABOVE NORMAL- CATEGORY.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 069/096 065/088 066 006
GCK 067/094 063/087 064 006
EHA 066/095 065/087 067 006
LBL 067/096 064/088 066 006
HYS 067/090 064/085 065 105
VP28 072/098 069/090 070 006

.DDC...NONE.

GERARD/SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:41 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny49 min
Jul 19, 2:11 AM CDTSevere Thunderstorm WarningDDCGray, Haskell49 min
Jul 19, 2:17 AM CDTSevere Thunderstorm WarningDDCLane43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.